Texas, 2021

Winter Storm in Texas, February 14 to 15, 2021

February 14 to 15, 2021 · NWS LUB · 24 events in 24 counties and zones

For a few days in mid-February, the South Plains saw some of the coldest air it had observed in a decade. The polar vortex was displaced by a strong ridge of high pressure at the north pole.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

For a few days in mid-February, the South Plains saw some of the coldest air it had observed in a decade. The polar vortex was displaced by a strong ridge of high pressure at the north pole. This allowed the polar vortex to dip down into south-central Canada. Cold air initially began to creep into the region from the northeast beginning the previous week on the ninth. The coldest air came on Valentine's Day into the 15th resulting in very cold wind chills across the entire region. Along with the cold air, a bout of heavy snow began early in the morning of the 14th lasting until early on the 15th. Temperatures rose enough and winds became light enough during the day on the 15th to keep wind chills above -15F. The intense and long-duration cold resulted in significant impacts locally. In addition to keeping roads hazardous, cold weather caused numerous pipes to freeze and burst causing significant property damage. The power grids were also stretched beyond their limit, but blackouts were relatively short-lived and localized around Lubbock. Lubbock Preston Smith International Airport officially dropped below 32F on the evening of the 11th and didn't warm back up above freezing until the 19th resulting in 186 consecutive hours below freezing. Numerous daily record minimum temperatures and record minimum highs were set during this period. The coldest temperature recorded in Lubbock was 0F, which was the lowest temperature recorded in Lubbock since December 1989.

Reported snowfall accumulations from NWS cooperative weather observers follow:

6.5 inches at Friona (Parmer County), 5.8 inches at Muleshoe (Bailey County), 5.0 inches at Happy (Swisher County), 5.0 inches at Guthrie (King County), 5.0 inches at Slaton (Lubbock County), 4.5 inches at Paducah 15S (Cottle County), 4.3 inches at Estelline (Hall County), 4.0 inches at Turkey (Hall County), Paducah 10S (Cottle County), Aspermont (Stonewall County), Jayton (Kent County), Tahoka (Lynn County), Levelland (Hockley County), Dickens (Dickens County), and Roaring Springs (Motley County), 3.8 inches at Floydada 9SE (Floyd County), 3.5 inches at Morton (Cochran County), Plains (Yoakum County), and Hart (Castro County), 3.0 inches at Lake Alan Henry (Garza County), Silverton (Briscoe County), and 2.5 inches at Littlefield (Lamb County).

A list of sub-zero temperatures (F) recorded by the Texas Tech University West Texas Mesonet and National Weather Service cooperative observers during the arctic outbreak follows:

-16 at Friona (Parmer County), -12 at Tulia, Vigo Park, and Happy (Swisher County), -11 at Hart (Castro County), -8 at Silverton (Briscoe County) and Hackberry (Cottle County), -7 at Lake Alan Henry (Garza County), New Home (Lynn County) and Childress (Childress County), -6 at Earth (Lamb County), South Plains (Floyd County), Northfield (Motley County), Roaring Springs (Motley County), Paducah (Cottle County), Jayton (Kent County), Aspermont (Stonewall County), and Olton (Lamb County), -5 at Plainview (Hale County), and Memphis (Hall County), -4 at Abernathy (Hale County), White River Lake (Crosby County), Spur (Dickens County), and Floydada (Floyd County), -3 at Muleshoe (Bailey County), and Post (Garza County), -2 at Amherst (Lamb County), Slaton (Lubbock County), and Tahoka (Lynn County), -1 at Wolfforth (Lubbock County), and Plains (Yoakum County).

A list of observed wind chill values below the -15 degrees (F) local warning criteria per the Texas Tech University West Texas Mesonet follows:

-30 at Friona (Parmer County), -28 at Tulia (Swisher County), -26 at Silverton (Briscoe County), -24 at Hart (Castro County), Aiken and Plainview (Hale County), and South Plains (Floyd County), -23 at Turkey and Memphis (Hall County), and Paducah (Cottle County), -22 at Olton (Lamb County), -21 at Childress (Childress County), and McAdoo (Dickens County), -20 at Roaring Springs (Motley County), and Ralls (Crosby County), -19 at Levelland (Hockley County), -18 at Lubbock (Lubbock County), Tahoka (Lynn County), Post (Garza County), and Aspermont (Stonewall County), -17 at Guthrie (King County), -16 at Muleshoe (Bailey County), Sundown (Cochran County), Denver City (Yoakum County), Brownfield (Terry County), and Jayton (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 13, 10:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 13, 10:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1050 PM CST Sat Feb 13 2021

.AVIATION...

MVFR holding at KLBB and KPVW with VFR holding at KCDS for now. As
the night progresses weather conditions will deteriorate and CIGS
will fall to IFR/LIFR as a storm system approaches and then moves
through the area tonight and tomorrow. SN and BLSN due to gusty
northeasterly winds will create low visibilities through early
Sunday afternoon. Lastly, aircraft icing remains an issue through
this TAF period.

&&

.PREV DISCUSSION... /issued 257 PM CST Sat Feb 13 2021/

SHORT TERM...
The system that brought some moisture and light snow to our area,
and a wintry mix to areas to our south, continues to move east
across northern Mexico into southern Texas. The upper-level trough
that will be the main player in the upcoming event is currently
entering the four corners region. This trough will deepen and
continue eastward towards the region.

A surface high will dip into central Texas, allowing for moist
isentropic upglide ahead of the incoming trough. Along with the lift
from the isentropic upglide, upper-level divergence will allow for
the potential for light snow to begin this evening ahead of the
front. As the upper trough and associated front nears, lift over the
area will increase. With progged sounding indicating much of the
saturated column within the Dendritic Growth Zone(DGZ), frontal
lift, and lift from WAA combined at times, there could be periods of
heavy snow. Modals are also indicating the possibility of enhanced
frontogenetical lift over the far southeastern Panhandle and
northern Rolling Plains which could result in greater amounts of
snow in these areas.  As it is rather cold, the liquid content will
be low. This low liquid content will allow for the formation of very
dry snow, which will blow around easily and cause drifts. Some areas
may see drifts of up to 4 feet. Blowing snow will also reduce
visibility at times.

Snow should begin to reduce in intensity early Monday morning,
starting from northwest to southeast. We are expecting 4-8 inches
for much of the area and could see 12" in any enhanced bands of
snow. More cold air will move into the FA with this system bringing
wind chill values to the area of -15 to -25 F for tonight through
Monday afternoon. With the concerns for extreme cold and significant
snow accumulation and drifting, we have issued a Winter Storm
Warning and Wind Chill Warning for the area. The Winter Storm
Warning will be in effect from 9 pm tonight (Saturday) until 6 am
Monday and the Wind Chill Warning will be in effect from 6 am Sunday
until noon on Monday.

Kendrick

LONG TERM...
Northwest flow aloft will develop in the wake of the departing storm
system. With a healthy snowpack in place temperatures will be quite
cold again Monday night into Tuesday morning with temperatures
ranging from 0-5 degrees above zero. Our next weather system will
approach the region Tuesday morning as a trough sharpens to our
west. Confidence with this system continues to remain on the low
side especially since this system is still out over the Bering Sea
at this time. Currently appears that the best upper level dynamics
would favor the Panhandle but we will continue to monitor this storm
system. As things currently sit, at least some additional snowfall
will be possible for the area with amounts generally below 4". This
troughing, combined with the snowpack and persistent cloud cover
will keep temperatures below guidance (and below freezing) for much
of the upcoming week. As the upper level trough finally moves east
of the area on Thursday temperatures may approach or exceed freezing
however this is dependent on the snowpack that remains across the
area. It does appear that moisture will be scattered out in the wake
of this system so sunny skies may finally return to the region for
Thursday afternoon. If the Tuesday into Wednesday snow event is
heavier than currently expected then temperatures may have to be
kept even lower as this snow pack would keep temperatures colder.
/WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Monday for TXZ021>044.

Wind Chill Warning from 6 AM Sunday to noon CST Monday for
TXZ021>044.

&&

99/99/28
Hazardous weather outlook, Feb 13, 3:12 PM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
312 PM CST Sat Feb 13 2021

TXZ021>044-142115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
312 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Accumulating snowfall is likely to begin late tonight, especially
across the extreme southwestern Panhandle and the northern South
Plains. A Winter Storm Warning takes effect at 9 pm tonight for all
of the South Plains area for heavy snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning remains in effect through early Monday Morning for
all of the South Plains area for heavy snow. Additionally, a Wind
Chill Warning is in effect from 6 am Sunday through Monday morning
for dangerous wind chills colder than 15 below zero.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Parmer

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Bailey

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Storm, Cochran

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Yoakum

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Castro

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Storm, Lamb

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Hockley

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Storm, Terry

When
February 14, 2:00 AM CST to February 15, 11:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Hale

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, Garza

When
February 14, 3:00 AM CST to February 15, 11:00 AM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Dickens

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Storm, Cottle

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Storm, King

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Storm, Stonewall

When
February 14, 4:00 AM CST to February 15, 11:00 AM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940522, 940523, 940524, 940525, 940526, 940527, 940528, 940529, 940532, 940533, 940534, 940535, 940536, 940537, 940538, 940539, 940540, 940541, 940542, 940543, 940544, 940545, 940546, 940547.